Methadone is a very strong painkiller. It is also used to treat
Methadone overdose can also occur if a person takes methadone with certain painkillers, such as oxycontin, Vicodin, or morphine.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not include all sources of methadone, and includes preparations that are taken by mouth (orally) or injected into veins, muscle, or under the skin.
- Eyes, ears, nose, and throat
- Pinpoint pupils
Spasmsof the stomach or intestines
- Heart and blood
Low blood pressure
- Weak pulse
- Breathing stops
- Shallow breathing
- Slow breathing
- Nervous system
Muscle twitches (spasticity)
Blue fingernails and lips
- Cold, clammy skin
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient’s age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to expect at the emergency room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
Fluids by IV
Medicine (antidote) to reverse the effect of the poison
Tube through the mouth into the stomach to wash out the stomach (
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
If an antidote can be given, recovery from an
The most common complications are in those who did not quickly receive the antidote. Problems can include brain damage or respiratory arrest from lack of breathing.